David J. Forster, MD; Dennis M. Causey, MD; Narsing A. Rao, MD
This content is PDF only. Please click on the PDF icon to access.
To the Editors: Clofazimine, a red phenazine dye used to treat dapsone-resistant leprosy, has now become part of the standard multidrug regimen for the treatment of patients with the acquired immunodeficiency syndrome (AIDS) who have disseminated Mycobacterium avium-intracellulare infection (1). Clofazimine has been found to accumulate in macrophages (2). Because retinal pigment epithelial cells have phagocytic properties similar to those of macrophages, clofazimine may accumulate in high concentrations in these cells and, like chloroquine, lead to degeneration of the retinal pigment epithelium and photoreceptors. We report a case of retinal pigment epithelial degeneration induced by clofazimine.
A 42-year-old man, diagnosed
Forster DJ, Causey DM, Rao NA. Bull's Eye Retinopathy and Clofazimine. Ann Intern Med. 1992;116:876–877. doi: https://doi.org/10.7326/0003-4819-116-10-876_2
Download citation file:
Published: Ann Intern Med. 1992;116(10):876-877.
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use